Oklahoma, 2007

Hail and Damaging Winds in Oklahoma, October 17, 2007

October 17, 2007 · NWS OUN · 19 events in 10 counties and zones

An upper level storm system approached from the southwestern US, with a surface low pressure developing and becoming very organized over eastern Colorado and western Kansas. Moisture returned in a hurry from the Gulf of Mexico over much of Oklahoma during the early morning hours of the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An upper level storm system approached from the southwestern US, with a surface low pressure developing and becoming very organized over eastern Colorado and western Kansas. Moisture returned in a hurry from the Gulf of Mexico over much of Oklahoma during the early morning hours of the 17th. A moderately strong low level jet developed over the western half of the state, with strong to occasionally severe thunderstorms developing. These storms produced main strong winds in excess of 65 mph and heavy rainfall as they moved east into parts of central and northern Oklahoma. Later in the day a dry line that had developed over the eastern Texas panhandle. This boundary surged east through the afternoon into much of central and eastern Oklahoma. Another round of strong to severe thunderstorms developed ahead of the boundary with large hail, strong winds, and heavy rainfall the main threats. Although most locations did not receive any damage from the strong winds, Logan county did received some minor damage to tree limbs. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 17, 1:15 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 17, 1:15 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
215 AM CDT WED OCT 17 2007

.DISCUSSION...
TSTMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF THE CWA THIS MORNING
AS STRONG LLJ CONT OVER THE REGION. A FEW OF THESE STORMS MAY BE
SEVERE... WITH LARGE HAIL THE MAIN CONCERN. DUE TO THIS EARLY
CONVECTION JUST SPENT TIME ON FIRST FEW PERIODS OF FORECAST SO CAN
HELP WITH SHORT TERM OPERATIONS.

UPR TROUGH WILL MOVE INTO THE CENTRAL/SOUTHERN PLAINS TODAY WITH A
CLOSED LOW DEVELOPING OVER THE CENTRAL PLAINS TONIGHT. THIS UPR LOW
WILL LIFT NE THE REST OF THE WEEK. A DRYLINE WILL MIX EAST TODAY AND
THIS EVENING ACROSS WESTERN AND CENTRAL OKLAHOMA. THE DRYLINE IS
EXPECTED TO BEGIN MOVING INTO CENTRAL OK BY EARLY THIS EVENING.
MOISTURE WILL CONT TO SPREAD NORTHWARD ACROSS THE REGION TODAY EAST
OF THE DRYLINE. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP
NEAR THE DRYLINE THIS AFTERNOON WITH SOME OF THESE STORMS BECOMING
SEVERE. VERY STRONG SHEAR WILL DEVELOP OVER THE AREA TODAY. THE
AMOUNT OF AVAILABLE INSTABILITY MAY ALSO BE SOMEWHAT LIMITED DUE TO
CLOUD COVER EAST OF THE DRYLINE. HOWEVER... A MODERATELY UNSTABLE
AIRMASS IS EXPECTED TO DEVELOP. WITH THE VERY STRONG SHEAR AND
MODERATE INSTABILITY... SEVERE STORMS ARE EXPECTED AGAIN THIS
AFTN/EVENING WITH DAMAGING WINDS... LARGE HAIL... AND TORNADOES
POSSIBLE. STORMS EXPECTED TO PUSH EASTWARD THIS EVENING AS DRYLINE
CONT TO MOVE EAST ACROSS REGION. STRONG SOUTHWEST WINDS ARE ALSO
EXPECTED BEHIND THE DRYLINE WITH WIND SPEEDS REMAINING JUST BELOW
WIND ADVISORY CRITERIA. HOWEVER... LATER SHIFTS WILL HAVE TO MONITOR
TO SEE IF STRONGER WINDS DEVELOP THAT MAY NEED AN ADVISORY...
WITH THE MOST LIKELY AREA IN SW PORTIONS OF FA. THE STRONG
SOUTHWEST WINDS MAY ALSO CAUSE BLOWING DUST ACROSS WESTERN
PORTIONS OF CWA. THE STRONG WINDS AND DRY AIR BEHIND THE DRYLINE
WILL ALSO ELEVATE THE WILDFIRE POTENTIAL ACROSS PARTS OF WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTN. HOWEVER... PARAMETERS
DO NOT QUITE MATCH UP TO WARRANT A RED FLAG WARNING AT THIS TIME.

SOME WRAP AROUND RAIN SHOWERS WILL BE POSSIBLE IN NORTH CENTRAL
OKLAHOMA THURSDAY. DRY CONDITIONS EXPECTED FRIDAY AND SATURDAY WITH
WARM DAYS AND COOL NIGHTS. BREEZY SOUTHERLY WINDS WILL RETURN
SATURDAY BEGINNING MOISTURE TRANSPORT BACK NORTHWARD. NEXT STORM
SYSTEM AFFECT THE AREA SUNDAY INTO EARLY NEXT WEEK BRINGING A CHANCE
OF SHOWERS AND THUNDERSTORMS. HOWEVER... MODELS CONT TO DIFFER FROM
RUN TO RUN AND WITH EACH OTHER IN HOW THIS SYSTEM WILL EVOLVE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  56  73  48 /  70  20  10  10
HOBART OK         83  53  75  47 /  50  10  10  10
WICHITA FALLS TX  85  56  82  47 /  40  10  10  10
GAGE OK           79  49  69  36 /  50  10  10  10
PONCA CITY OK     74  56  69  48 /  80  40  20  10
DURANT OK         79  60  82  55 /  50  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

99/25
Hazardous weather outlook, Oct 16, 9:30 AM CST, 17 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
1030 AM CDT TUE OCT 16 2007

OKZ004>048-050>052-TXZ083>090-161700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1030 AM CDT TUE OCT 16 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT.

DISCUSSION...
THUNDERSTORMS WILL BECOME LIKELY TONIGHT MAINLY ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS AS A STRONG UPPER-LEVEL STORM
SYSTEM BEGINS TO APPROACH THE REGION. AS A STRONG LOW-LEVEL JET
DEVELOPS OVER OKLAHOMA AND NORTH TEXAS THIS EVENING...SUFFICIENT
MOISTURE WILL MOVE IN PLACE FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ABOVE AND NORTH OF A RETREATING FRONTAL BOUNDARY. A
FEW STORMS MAY BE PERSISTENT ENOUGH TO PRODUCE HAIL APPROACHING
SEVERE SIZE TOWARDS LATE TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY OCT 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
DENSE FOG WILL BE WIDESPREAD THIS MORNING HOURS TODAY ACROSS
SOUTHERN OKLAHOMA...AND PORTIONS OF CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS WEDNESDAY ACROSS
CENTRAL AND EASTERN OKLAHOMA...GENERALLY NEAR AND EAST OF A LINE
EXTENDING FROM CHEROKEE...TO LAWTON...TO HENRIETTA TEXAS. A SLIGHT
RISK EXISTS ELSEWHERE IN OKLAHOMA AND OVER WESTERN NORTH TEXAS. A
STRONG UPPER-LEVEL STORM WILL APPROACH AND BEGIN TO MOVE OVER
OKLAHOMA AND NORTH TEXAS THROUGHOUT THE DAY WEDNESDAY. THIS WILL BE
COINCIDENT WITH THE ADVANCEMENT OF A DRY LINE THROUGH WESTERN
OKLAHOMA EARLY IN THE AFTERNOON. A SIGNIFICANT INCREASE IN MOISTURE
WILL OCCUR AHEAD OF THE DRY LINE...ALLOWING INSTABILITY TO BECOME
SUFFICIENT FOR SEVERE THUNDERSTORMS. STRONG VERTICAL WIND SHEAR WILL
ALSO DEVELOP...WHICH WILL ALLOW THE ADVANCING DRY LINE TO TRIGGER
SUPERCELL THUNDERSTORMS. VERY LARGE HAIL AND TORNADOES WILL BE
POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY IN THE MODERATE
RISK AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

In the hours before

Special weather statement, Oct 17, 1:16 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
216 AM CDT WED OCT 17 2007

OKZ014-021-170730-
ROGER MILLS OK-BECKHAM OK-
216 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF SWEETWATER AT 216
AM CDT...MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Oct 17, 1:21 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
221 AM CDT WED OCT 17 2007

OKZ009-010-170745-
WOODWARD OK-ELLIS OK-
221 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SHATTUCK AT 221 AM CDT...
MOVING NORTHEAST AT 45 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
Special weather statement, Oct 17, 1:42 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
242 AM CDT WED OCT 17 2007

OKZ009-014-170800-
ROGER MILLS OK-ELLIS OK-
242 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF ARNETT AT 242
AM CDT...MOVING NORTHEAST AT 45 MPH.

SEVERE WEATHER IS NOT EXPECTED IN THE NEAR TERM...BUT THE STORM
COULD INTENSIFY QUICKLY.

WR
Special weather statement, Oct 17, 1:57 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 AM CDT WED OCT 17 2007

OKZ009-010-014-015-170815-
ROGER MILLS OK-DEWEY OK-WOODWARD OK-ELLIS OK-
257 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY...ELLIS...ROGER MILLS
AND WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8 MILES NORTHWEST OF
HARMON TO 8 MILES SOUTHWEST OF ANGORA AT 257 AM CDT...MOVING
NORTHEAST AT 45 MPH.

WIND GUSTS AROUND 50 MPH ARE LIKELY.

WR
Special weather statement, Oct 17, 2:30 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
330 AM CDT WED OCT 17 2007

OKZ005-170845-
WOODS OK-
330 AM CDT WED OCT 17 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER PLAINVIEW AT 330 AM CDT...
MOVING NORTHEAST AT 55 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
October 17, 2:30 AM CST
Where
Harper County, Laverne
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
36.720, -99.900

Thunderstorm Wind, Custer

When
October 17, 7:04 AM CST
Where
Custer County, Weatherford
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
35.530, -98.720

The wind gust was relayed via broadcast media.

Thunderstorm Wind, Custer

When
October 17, 7:07 AM CST
Where
Custer County, 2 mi N of Weatherford
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.559, -98.720

The wind gusts was reported by KWVY radio.

Hail, Blaine

When
October 17, 7:20 AM CST
Where
Blaine County, 16 mi WSW of Geary
Measured
0.75 in hail
Reported by
Public
Coordinates
35.791, -98.584

Thunderstorm Wind, Kingfisher

When
October 17, 8:15 AM CST
Where
Kingfisher County, 2 mi NE of Kingfisher
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
35.870, -97.905

Thunderstorm Wind, Kingfisher

When
October 17, 8:20 AM CST
Where
Kingfisher County, Dover
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.980, -97.920

The wind gusts was estimated at the City Hall.

Hail, Oklahoma

When
October 17, 11:34 AM CST
Where
Oklahoma County, Oklahoma City
Measured
1 in hail
Reported by
Public
Coordinates
35.480, -97.530

The hail was reported at 119th and S. Penn Avenue.

Hail, Oklahoma

When
October 17, 11:50 AM CST
Where
Oklahoma County, Oklahoma City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.480, -97.530

The hail was reported at I-40 and Penn Avenue.

Hail, Major

When
October 17, 1:47 PM CST
Where
Major County, Chester
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.220, -98.920

Hail, Blaine

When
October 17, 2:40 PM CST
Where
Blaine County, 4 mi E of Canton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.070, -98.508

The hail was reported along HWY 51.

Hail, Canadian

When
October 17, 2:50 PM CST
Where
Canadian County, 3 mi E of Yukon
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.500, -97.697

The hail was reported near Morgan road and 10th Street.

Hail, Oklahoma

When
October 17, 2:59 PM CST
Where
Oklahoma County, Bethany
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.520, -97.630

The hail was reported at Council Road and 36th Street.

Hail, Oklahoma

When
October 17, 3:01 PM CST
Where
Oklahoma County, 0.5 mi W of (Pwa)wiley Post Apt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.530, -97.659

Hail, Oklahoma

When
October 17, 3:14 PM CST
Where
Oklahoma County, Oklahoma City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.480, -97.530

The hail was reported at May Avenue and Britton road.

Hail, Garfield

When
October 17, 3:15 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
36.330, -97.900

Hail, Oklahoma

When
October 17, 3:35 PM CST
Where
Oklahoma County, Edmond
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.650, -97.480

The hail was reported at I-35 and Waterloo Road.

Thunderstorm Wind, Logan

When
October 17, 3:49 PM CST
Where
Logan County, 1 mi S of Orlando
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.136, -97.380

The damage was reported along HWY 77. Several limbs were blown off trees. Other small debris was blown across the highway. A vehicle was dented due to the flying debris. Monetary damages were estimate.

Hail, Payne

When
October 17, 4:10 PM CST
Where
Payne County, 2 mi W of Perkins
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.970, -97.066

Hail, Payne

When
October 17, 4:11 PM CST
Where
Payne County, Perkins
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.970, -97.030

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56250, 56251, 56252, 56236, 56253, 56254, 56237, 56238, 56239, 56240, 56241, 56242, 56243, 56244, 56245, 56246, 56249, 56247, 56248.